Limits...
Extrapontine myelinolysis associated with pituitrin: case report and literature review.

Zhuang L, Xu Z, Li Y, Luo B - BMC Neurol (2014)

Bottom Line: Both the primary disturbance and its correction can result in life-threatening neurological consequences.Magnetic resonance imaging changes were consistent with extrapontine myelinolysis.This present case describes the mechanism of profound hyponatremia involving pituitrin, and the subsequent development of extrapontine myelinolysis.

View Article: PubMed Central - PubMed

Affiliation: Department of Neurology, The First Affiliated Hospital, College of Medicine, Zhejiang University, Hangzhou, 310003, Zhejiang, China. zhuangliying43205409@126.com.

ABSTRACT

Background: Hyponatremia is the most common electrolyte abnormality encountered in hospitalized patients, resulting from a varied spectrum of conditions. Both the primary disturbance and its correction can result in life-threatening neurological consequences. Extrapontine myelinolysis is one such complication that is associated with the rapid correction of hyponatremia. Here we describe a patient who developed extrapontine myelinolysis unexpectedly after the correction of hyponatremia, which involved the drug pituitrin.

Case presentation: A 24-year-old Chinese woman was transferred to our neurology department with the symptoms of dysarthria and quadriparesis developing one day after the correction of hyponatremia (from 118 mmol/L to 140 mmol/L), which followed with a continuous intravenous drip of pituitrin used to control hemoptysis in the emergency room. During the course, she developed involuntary movement. Magnetic resonance imaging changes were consistent with extrapontine myelinolysis.

Conclusion: This present case describes the mechanism of profound hyponatremia involving pituitrin, and the subsequent development of extrapontine myelinolysis. Physicians may approach effective clinical management of patients through awareness of the adverse effect of pituitrin on serum sodium levels, and avoid rapid correction of hyponatremia in clinical practice.

No MeSH data available.


Related in: MedlinePlus

Changes of the patient’s serum sodium concentration. Triangles showing the serum sodium gradually decreased with the use of pituitrin, the black arrow pointing out the day beginning use of hypertonic saline.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4197272&req=5

Fig1: Changes of the patient’s serum sodium concentration. Triangles showing the serum sodium gradually decreased with the use of pituitrin, the black arrow pointing out the day beginning use of hypertonic saline.

Mentions: On admission, her symptoms worsened with a massive hemoptysis, and pituitrin was prescribed to control the bleeding. Further assessment of the origin of bleeding by computed tomography (CT) angiography of the chest showed that the right bronchial artery was slightly dilated, and a multidisciplinary consultation suggested expectant treatment with pituitrin instead of bronchial artery embolization. Pituitrin (18 U in 30 ml of saline) was administered by intravenous drip continuously at a rate of 2 ~ 3 ml/h via a pump for six days. On the fourth admission day, the patient became nauseous and exhibited generalized weakness. Blood tests revealed a profound hyponatremia with a sodium level of 118 mmol/L, a serum osmolality of 253 mOsm/kg H2O, and hepatic and renal functions were normal. Other biochemical tests showed normal thyroid function, and serum cortisol and adrenocorticotropic hormone were within the normal range. The patient was resuscitated with i.v. hypertonic saline, and the sodium level was 140 mmol/L four days later (Figure 1). Unfortunately, the next day she deteriorated once more, initially developing dysarthria and quadriparesis. An immediate CT of the head presented normal, and she was transferred to our neurology department. During the course, she developed involuntary movements, mainly paroxysmal oromandibular dystonia and myoclonus in the left upper limb. Magnetic resonance imaging (MRI) showed bilateral symmetric basal ganglia lesions consistent with EPM (Figure 2). She was treated mainly with corticosteroid, diazepam and hyperbaric oxygen therapy and was discharged with few residual symptoms (speaking with relative fluency and walking on her own without involuntary movements).Figure 1


Extrapontine myelinolysis associated with pituitrin: case report and literature review.

Zhuang L, Xu Z, Li Y, Luo B - BMC Neurol (2014)

Changes of the patient’s serum sodium concentration. Triangles showing the serum sodium gradually decreased with the use of pituitrin, the black arrow pointing out the day beginning use of hypertonic saline.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4197272&req=5

Fig1: Changes of the patient’s serum sodium concentration. Triangles showing the serum sodium gradually decreased with the use of pituitrin, the black arrow pointing out the day beginning use of hypertonic saline.
Mentions: On admission, her symptoms worsened with a massive hemoptysis, and pituitrin was prescribed to control the bleeding. Further assessment of the origin of bleeding by computed tomography (CT) angiography of the chest showed that the right bronchial artery was slightly dilated, and a multidisciplinary consultation suggested expectant treatment with pituitrin instead of bronchial artery embolization. Pituitrin (18 U in 30 ml of saline) was administered by intravenous drip continuously at a rate of 2 ~ 3 ml/h via a pump for six days. On the fourth admission day, the patient became nauseous and exhibited generalized weakness. Blood tests revealed a profound hyponatremia with a sodium level of 118 mmol/L, a serum osmolality of 253 mOsm/kg H2O, and hepatic and renal functions were normal. Other biochemical tests showed normal thyroid function, and serum cortisol and adrenocorticotropic hormone were within the normal range. The patient was resuscitated with i.v. hypertonic saline, and the sodium level was 140 mmol/L four days later (Figure 1). Unfortunately, the next day she deteriorated once more, initially developing dysarthria and quadriparesis. An immediate CT of the head presented normal, and she was transferred to our neurology department. During the course, she developed involuntary movements, mainly paroxysmal oromandibular dystonia and myoclonus in the left upper limb. Magnetic resonance imaging (MRI) showed bilateral symmetric basal ganglia lesions consistent with EPM (Figure 2). She was treated mainly with corticosteroid, diazepam and hyperbaric oxygen therapy and was discharged with few residual symptoms (speaking with relative fluency and walking on her own without involuntary movements).Figure 1

Bottom Line: Both the primary disturbance and its correction can result in life-threatening neurological consequences.Magnetic resonance imaging changes were consistent with extrapontine myelinolysis.This present case describes the mechanism of profound hyponatremia involving pituitrin, and the subsequent development of extrapontine myelinolysis.

View Article: PubMed Central - PubMed

Affiliation: Department of Neurology, The First Affiliated Hospital, College of Medicine, Zhejiang University, Hangzhou, 310003, Zhejiang, China. zhuangliying43205409@126.com.

ABSTRACT

Background: Hyponatremia is the most common electrolyte abnormality encountered in hospitalized patients, resulting from a varied spectrum of conditions. Both the primary disturbance and its correction can result in life-threatening neurological consequences. Extrapontine myelinolysis is one such complication that is associated with the rapid correction of hyponatremia. Here we describe a patient who developed extrapontine myelinolysis unexpectedly after the correction of hyponatremia, which involved the drug pituitrin.

Case presentation: A 24-year-old Chinese woman was transferred to our neurology department with the symptoms of dysarthria and quadriparesis developing one day after the correction of hyponatremia (from 118 mmol/L to 140 mmol/L), which followed with a continuous intravenous drip of pituitrin used to control hemoptysis in the emergency room. During the course, she developed involuntary movement. Magnetic resonance imaging changes were consistent with extrapontine myelinolysis.

Conclusion: This present case describes the mechanism of profound hyponatremia involving pituitrin, and the subsequent development of extrapontine myelinolysis. Physicians may approach effective clinical management of patients through awareness of the adverse effect of pituitrin on serum sodium levels, and avoid rapid correction of hyponatremia in clinical practice.

No MeSH data available.


Related in: MedlinePlus